Hail, Clearwater
- When
- May 6, 4:21 PM CST
- Where
- Clearwater County, 0.83 mi SW of Gonvick
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.720, -95.510
The hail was accompanied by very heavy rain.
Cold temperatures aloft combined with afternoon heating to produce a couple of pulse severe thunderstorms with large hail. Decaying storms were able to produce brief strong to severe outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Cold temperatures aloft combined with afternoon heating to produce a couple of pulse severe thunderstorms with large hail. Decaying storms were able to produce brief strong to severe outflow winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 6, 1:25 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 225 PM CDT WED MAY 6 2009 .SHORT TERM... A VERY ACTIVE PACIFIC JET CONTINUES TO BRING SHORTWAVES THROUGH THE NORTHERN AND CENTRAL PLAINS. SFC LOW PRESSURE THIS AFTERNOON IS LOCATED NEAR CYQV IN SE SASKATCHEWAN...WITH MUCH COLDER AIR NORTH OF THE LOW AND ASSOCIATED COLD FRONT. THERE IS A BAND OF SHOWERS MOVING INTO THE EASTERN FORECAST AREA...AHEAD OF THE UPPER WAVE AND NEAR THE SFC TROUGH. MODELS ARE IN GOOD AGREEMENT OVERALL...WITH JUST A FEW MINOR TIMING DIFFERENCES. WILL FOLLOW THE CONSISTENT GFS FOR THE FORECAST DETAILS. FOR TONIGHT...DRIER WESTERLY WINDS WILL MOVE INTO THE REGION QUICKLY AFTER 03Z. THERE COULD BE SOME ISOLATED SHOWERS WITH SOME THUNDER MAINLY IN THE NORTH NEAR THE DEPARTING SHORTWAVE. TEMPS SHOULD ONCE AGAIN BE FAIRLY MILD WITH MIXING CONTINUING AHEAD OF THE COLD FRONT. ON THU...A COLD FRONT WILL PUSH THROUGH THE REGION BY AFTERNOON. THE COLDEST READINGS WILL BE IN THE FAR NORTH...AND BE WELL BELOW NORMAL HERE. FURTHER SOUTH...TEMPS WILL BE A BIT WARMER AND CLOSER TO SEASONAL LEVELS. THERE COULD BE A SPRINKLE OR TWO...BUT FOR NOW HAVE REMOVED PRECIP MENTION WITH THE MAIN FOCUS NORTH IN CANADA. FOR FRI/SAT...EXPECT TEMPERATURES WELL BELOW NORMAL ALONG WITH A CHANCE OF SHOWERS NORTH AND SOME THUNDER IN THE SOUTH FRIDAY AFTERNOON. THE REST OF THE PERIOD SHOULD REMAIN DRY...WITH THE THREAT FOR SOME SPRINKLES SATURDAY BUT FOR NOW WON/T MENTION. .LONG TERM... THE LONG TERM PERIOD LOOKS TO BEGIN WITH WEAK 500MB RIDGING OVER THE NORTHERN PLAINS...THEN STARTS TO TRANSITION BACK TO A MORE ACTIVE SOUTHWEST FLOW BY TUE/WED. WITH THE BRIEF RIDGING OVER THE FA ON SUNDAY WILL STAY WITH THE DRY FORECAST. HOWEVER...MORE MOISTURE AND INSTABILITY START TO MOVE BACK INTO THE REGION BY MONDAY...ESPECIALLY WEST OF THE RED RIVER VALLEY. HAVE KEPT SOME PCPN CHANCES ALONG AND WEST OF THE VALLEY AS A RESULT. THIS MOISTURE AND INSTABILITY AXIS DOES SLOWLY SHIFT EAST FOR TUE/WED WITH MORE WIDESPREAD PCPN CHANCES WITH IT. TEMPS FOR THE MOST PART LOOK TO STAY NEAR OR BELOW NORMAL. && .AVIATION... SFC TROUGH ROTATING THRU THE EASTERN RED RIVER VALLEY RIGHT NOW... BRINGING THE GUSTIER WEST/NW WINDS BEHIND IT. HAS NOT BEEN A LOT OF ADDITIONAL CUMULUS DEVELOPMENT SO FAR OUTSIDE THE BAND OF MID LEVEL CLOUDS THAT ACCOMPANY THE SFC BOUNDARY. COULD YET BE SOME MORE CU DEVELOPMENT AS THE COLD POOL MOVES OVERHEAD DURING PEAK HEATING. STUCK IN SOME SHOWERS IN THE KBJI TAF...BUT LEFT OUT EVERYWHERE ELSE. WOULD EXPECT WITH LOSS OF HEATING THIS EVENING THE CLOUDS SHOULD THIN OUT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/GODON
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND FORKS ND 632 AM CDT WED MAY 6 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING. THE FAVORED LOCATION IS EXPECTED TO BE ALONG AND EAST OF A LINE FROM LANGDON TO GRAND FORKS AND PARK RAPIDS. ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. OVERLAND FLOODING WILL PERSIST ACROSS MAINLY THE SHEYENNE AND PORTIONS OF THE RED RIVER BASIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 444 PM CDT WED MAY 6 2009 MNZ015-016-062215- EAST POLK MN-NORTH CLEARWATER MN- 444 PM CDT WED MAY 6 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA AND EAST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... UNTIL 515 PM CDT AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WINDS UP TO 55 MPH. THE STORM WAS LOCATED NEAR OLGA...OR 38 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... GULLY AT 455 PM CDT...WEME AT 500 PM CDT...GONVICK AT 510 PM CDT... CLEARBROOK AT 515 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4788 9537 4767 9525 4756 9576 4773 9585 TIME...MOT...LOC 2144Z 249DEG 19KT 4768 9568 KAISER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 514 PM CDT WED MAY 6 2009 MNZ015>017-062245- EAST POLK MN-NORTH CLEARWATER MN-SOUTH BELTRAMI MN- 514 PM CDT WED MAY 6 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA AND NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA AND EAST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... UNTIL 545 PM CDT AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WINDS UP TO 55 MPH. THE STORM WAS LOCATED 3 MILES NORTH OF WEME...OR 34 MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... GONVICK AT 525 PM CDT...CLEARBROOK AT 530 PM CDT...7 MILES NORTHWEST OF LEONARD AT 545 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4785 9519 4762 9513 4758 9566 4776 9571 TIME...MOT...LOC 2214Z 250DEG 16KT 4768 9555 KAISER
The Fargo/Grand Forks radar (KMVX), 138 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was accompanied by very heavy rain.
The hail persisted for a half an hour with heavy rain.
A small utility shed was blown down near Blackduck Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158994, 158995, 159005, 159001, 159002, 175328.